What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 4, 11:40 AM CST, 4 hours 4 minutes earlier. Its key messages:
- Dense fog expected over much of western Lake Superior into this evening.
- A line of showers and thunderstorms develop along a cold front today, mainly this afternoon into the evening. A few storms may become severe and also pose a heavy rain threat which may lead to localized flooding.
- There will be more showers Wednesday and periodic chances that continue into early next week. Rainfall amounts mid-week into the weekend will be lighter than what is expected today.
Area forecast discussion, Jun 4, 11:40 AM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 PM CDT Tue Jun 4 2024
.KEY MESSAGES...
- Dense fog expected over much of western Lake Superior into
this evening.
- A line of showers and thunderstorms develop along a cold front
today, mainly this afternoon into the evening. A few storms
may become severe and also pose a heavy rain threat which may
lead to localized flooding.
- There will be more showers Wednesday and periodic chances that
continue into early next week. Rainfall amounts mid-week into
the weekend will be lighter than what is expected today.
&&
.DISCUSSION...
Issued at 334 AM CDT Tue Jun 4 2024
Surface low pressure stretched from Alberta southeast through the
Plains with a center along the north central South Dakota and North
Dakota border. Water vapor imagery depicted the upper low over the
Montana/Saskatchewan border. The upper trough will move east
today and the surface low will lift northeast and congeal well
north of the International Border. A cold front will push into
the Northland this afternoon and exit tonight. Areas of fog and
stratus, most widespread over northwest Wisconsin into northeast
Minnesota will lift through the day but take longest around
Lake Superior due to off lake winds that will occur through most
of the day.
A warm and moist airmass will precede the cold front today with
PWAT values rising to 1.6" and surface dewpoints will climb
into the mid- sixties with a few spots as high as the upper
sixties. Highs will climb well into the seventies to lower
eighties, away from Lake Superior. MLCAPE values are expected to
climb to 1000-2000j/kg ahead of the front. Deep southerly flow
ahead of the front will be in place and was aiding in drawing
moisture north. Deep layer shear will be from 25 to 30 knots
ahead of the front to 35 knots very close to it. There will be a
severe threat, especially for cells close to the front where
the shear is greatest. Forecast soundings show decent low level
curvature in the hodographs but with a messier appearance above.
Given the stronger forcing with the front and upper trough,
storm mode should transition to a line or line segments fairly
quickly. CAMS do show some individual storms for a time and hail
from penny to half dollar still looks reasonable. There will
also be a wind threat, especially as storm mode changes to more
linear. Given the deep layer winds, 2-7KM, and 0-6KM shear
vectors are all parallel or nearly parallel to the front today,
heavy rain will be another threat. Storm motions will have a
south to north component within the west to east line movement.
This will lead to some training and with the higher moisture,
flooding may result. The heavy rain that fell 24-36 hours ago
over portions of the Northland will have soils primed. The HREF
is showing the heavy rain threat with some pockets in the LPMM
to 3" and some larger areas of 1-2". We will maintain the Flood
Watch.
The main window for severe will roughly be from 2 pm to 9 pm,
guidance is in fairly good agreement on this. The SPC outlook for
severe storms for much of our area is a 2 out of 5.
The upper trough will be over the region Wednesday through Thursday
and cooler temperatures will move in. The cooler temperatures aloft
and upper low will keep chances for showers going through Thursday
but they will be most widespread Wednesday. Chances will be greatest
during the afternoon and evening hours during and just after peak
heating. The rainfall Wednesday/Thursday will be much lighter than
what is expected today.
A western upper ridge does build late week into the weekend but the
Northland remains close to the upper low and we carry chances for
showers and a few thunderstorms in spots into early next week.
Rainfall amounts will be relatively light. Highs late week into
early next week will be near normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue Jun 4 2024
Low stratus and fog have cleared. Look for a period of VFR
conditions before showers and thunderstorms move into the
terminals later this afternoon and tonight. A cold front near
the Dakotas/Minnesota border will progress eastward this
afternoon through tonight. Showers and thunderstorms will
develop along and ahead of the front and will move toward the
north-northeast. Hail, gusty winds, and reduced visibility are
expected with the storms. A few storms may loiter behind the
cold front amongst the widespread stratiform rain showers. Once
the precip clears the MN terminals early Wednesday morning, fog
may develop.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 334 AM CDT Tue Jun 4 2024
Fog, dense in spots, will occur today into tonight over portions
of the area. Easterly winds will continue today and then turn
westerly as a cold front moves through this evening/overnight.
The wind switch should aid in ending the dense fog threat.
Showers and thunderstorms will develop along the front as well
and some of the storms could be strong to severe with large hail
and winds to 45 knots possible. Westerly winds on Wednesday will
be strongest from Silver Bay to the Twin Ports to Port Wing and
some gusts of 20 to 25 knots will be possible.
Westerly winds will increase further on Thursday with
widespread speeds of 15 to 25 knots with gusts around 30 knots.
Hazardous conditions will occur, especially for smaller vessels
and a Small Craft Advisory will likely be needed.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Wednesday afternoon for MNZ034-036-038.
Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
WI...Flood Watch through Wednesday afternoon for WIZ001>004-006>009.
Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MARINE...Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
150.
&&
DISCUSSION...Melde
AVIATION...Huyck
MARINE...MeldeHazardous weather outlook, Jun 4, 10:46 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1146 AM CDT Tue Jun 4 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051700-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1146 AM CDT Tue Jun 4 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are expected this afternoon into tonight and some
of these may become severe across much of the Northland. The
main threats will be damaging wind gusts to 60 mph and hail up to
1.25 inches in diameter.
Heavy rain of 1 to 2 inches, locally up to 3 inches this
afternoon into tonight may also lead to some minor flooding of
rivers, creeks, streams, and other low lying areas from central
Minnesota into northwest Wisconsin where a Flood Watch remains in
effect.
There is a high risk of rip currents today along Park Point and
Wisconsin Point at the tip of western Lake Superior.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for more thunderstorms Wednesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters will likely be needed this afternoon and evening.
LSZ121-140>148-150-051700-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1146 AM CDT Tue Jun 4 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Marine Dense Fog Advisories remain in effect into this evening.
A couple strong to severe storms are possible over much of the
western nearshore waters of Lake Superior late this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
More thunderstorms are possible Wednesday.
Stronger westerly winds on Thursday will create hazardous
conditions, mainly for smaller vessels.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, Jun 4, 2:27 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
327 PM CDT Tue Jun 4 2024
WIZ009-042045-
Price WI-
327 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PRICE COUNTY
THROUGH 345 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Lake, or 23 miles southeast of Park Falls, moving north at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pike Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 9022 4595 9025 4593 9005 4571 9004
4562 9005
TIME...MOT...LOC 2027Z 184DEG 26KT 4570 9009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJHSpecial weather statement, Jun 4, 2:32 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
332 PM CDT Tue Jun 4 2024
MNZ018-042045-
North Itasca MN-
332 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ITASCA COUNTY
THROUGH 345 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inger, or 26 miles northwest of Grand Rapids, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Inger, Spring Lake, Bowstring, Sand Lake, Wirt, Jessie Lake,
Whitefish Lake, Bowstring Lake, and Talmoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
&&
LAT...LON 4746 9383 4748 9402 4774 9402 4771 9369
TIME...MOT...LOC 2032Z 187DEG 23KT 4751 9390
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJHSpecial weather statement, Jun 4, 2:39 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
339 PM CDT Tue Jun 4 2024
MNZ025-034-042100-
Crow Wing MN-North Cass MN-
339 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CROW WING COUNTY
THROUGH 400 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crosslake, or 18 miles north of Brainerd, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Breezy Point, Crosslake, Emily, Fifty Lakes, Outing, Mission,
Manhattan Beach, Swanburg, Lake Roosevelt, Upper Mission Lake, Big
Trout Lake, and Lower Mission Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and east central Minnesota.
&&
LAT...LON 4653 9400 4654 9417 4683 9421 4682 9388
TIME...MOT...LOC 2039Z 184DEG 23KT 4661 9409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJHSpecial weather statement, Jun 4, 2:55 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
355 PM CDT Tue Jun 4 2024
WIZ003-004-009-042115-
Price WI-Iron WI-Ashland WI-
355 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN IRON...SOUTHEASTERN
ASHLAND AND NORTHEASTERN PRICE COUNTIES THROUGH 415 PM CDT...
At 355 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Fifield, or 9 miles east of Park Falls,
moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Turtle Flambeau Flowage, Mercer, Long Lake, Pike Lake, Manitowish,
Island Lake Iron County, and Fisher Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4598 9002 4598 9004 4584 9004 4585 9033
4630 9032 4630 8993 4599 8993
TIME...MOT...LOC 2055Z 183DEG 22KT 4591 9024
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJHSpecial weather statement, Jun 4, 3:23 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
423 PM CDT Tue Jun 4 2024
MNZ010-042145-
Koochiching MN-
423 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KOOCHICHING COUNTY
THROUGH 445 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of International Falls, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rainy Lake West, Ranier, Island View, and Ericksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Rainy Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
&&
LAT...LON 4862 9318 4863 9309 4841 9314 4842 9338
4862 9335 4864 9328 4864 9320
TIME...MOT...LOC 2122Z 188DEG 34KT 4849 9326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJHSpecial weather statement, Jun 4, 3:27 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
427 PM CDT Tue Jun 4 2024
MNZ018-042145-
North Itasca MN-
427 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ITASCA COUNTY
THROUGH 445 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Scenic State Park, or 24 miles northwest of
Hibbing, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Togo, Bear Lake, and Bois Forte Band Deer Creek Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
&&
LAT...LON 4788 9310 4753 9324 4756 9350 4789 9350
4790 9328
TIME...MOT...LOC 2127Z 188DEG 34KT 4762 9336
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJH